Doctors Lounge - Oncology AnswersBack to Oncology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/21/2017.
Forum Name: Leukemia
|pmajames - Thu Jan 15, 2009 8:26 pm|
My questions is as follows:
Can hvy doses of Chemo cause stroke like symptoms on people, especially a 10 year old male child?
He has had Lukemia for 6 months & is treated wonderfully at CHOC. He experienced a strange stroke like symptom last night with tingling of the lips, left side, slured speech, clenched fist and drooling and shortness in breathing. He went to a local ER for stabelizing and was forwarded to CHOC a little later. MRI and CAT scan later showed no leaking even with severly low platlets and is no longer w/those symptoms. Dr.s are now guessing about "spastic or aterial spasim".
Any info or research suggestions would be appreciated.
|Dr. Tamer Fouad - Fri Feb 06, 2009 1:07 pm|
I am not a pediatric oncologist, I am involved with the treatment of adults. I am glad that the CT doesn't show any problems. It could be several things really including chemotherapy toxicity. This would depend on the type of chemotherapy that he has received. Cytarabine can cause central nervous system toxicity especially when given intrathecally. L-Asparaginase is another drug commonly used in the treatment in some leukemias and can cause central neurotoxicity. It could also have been a transient metabolic disturbance among other things.
I hope he is doing well.
|pmajames - Fri Feb 06, 2009 4:51 pm|
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.